Heroin overdoses spike in York County
Overdose deaths relating to heroin have been on the rise in York County, with 19 deaths suspected to be heroin-related in November.
"That’s definitely the highest number we’ve had in one month," said York County Coroner Pam Gay, noting the most she had previously seen was 14.
Five more were added to the count since the beginning of December.
With overdoses so close together, it's the largest spike in heroin-related overdose deaths that the county’s ever had, according to Gay.
The county has 93 confirmed heroin-related deaths and 35 suspected deaths so far in 2017 — that's 17 more confirmed deaths than last year's total of 76, 28 more than the 2015 total of 65 and 31 more than the 2014 total of 62.
Gay said that with suspected deaths added in, the numbers will probably be double what they were last year.
Fentanyl more prevalent: A notable difference in this year's overdose deaths from previous years is the presence of fentanyl.
There was not as much fentanyl in overdose toxologies a year ago, Gay said, but now it's in almost every one.
"Heroin is deadly to begin with," Gay said, "but fentanyl is pretty much sealing their fates." She described the substance as very powerful, more deadly and easily available — a "ticket to death."
Fentanyl has a purer, higher concentration of the drugs found in heroin — 50 to 100 times stronger than morphine, she said.
Fentanyl is also dangerous because users might not know what they're getting. Gay has even noticed cocaine users, who in the past hadn't crossed over to heroin, with cocaine, heroin and fentanyl in their systems.
Vicki Glatfelter, whose son died of a fentanyl overdose in Bucks County three years ago, said she doesn't think he realized he was getting fentanyl at the time.
"No one really talked about fentanyl back then," said Glatfelter, who is the president and CEO of Not One More, a group fighting overdose deaths in York County.
The girl her son was with when he died had overdosed a week before, and Glatfelter remembers seeing a text message her son sent to someone saying the girl could get "killer bags."
Glatfelter said she believes the increase in deaths is caused by fentanyl.
"They get the fentanyl and think it’s heroin and think they can do the same amount, but it’s so much stronger," she said. The drug will shut down breathing immediately, and if you’re alone, there’s no help, she said.
The York County recovery community is expanding fast because many people are coming for treatment, she said. Addicts in recovery are vulnerable to relapse, and because their tolerance is down, overdosing on fentanyl is more likely, Glatfelter said.
Urban and rural: Deaths related to heroin in the county are spread throughout rural and urban areas. Some occur within a couple of blocks of each other, Gay said, but whether they are in the city or more rural areas varies week to week.
Officials try to avoid giving the location of overdoses, partly because addicts seeking a stronger high often seek out dealers who have sold overdose-causing drugs.
"Until the last year and a half, (I) didn’t know that," Gay said. "They don’t really think about the fact that it could kill them, but that it would be a very powerful high." Some also seek out the most powerful high to avoid withdrawal.
'Tis the season: The holidays can be a time to be extra watchful of the warning signs of drug use, Gay said.
Family and friends who are spending the season with an active user might not realize that use of any substance, such as alcohol, in front of that person could be a trigger for them, she said.
Glatfelter said people might notice certain warning signs, such as nodding out of conversations, grogginess, isolated behavior, pupils like pinpoints, slurred speech and itching skin. A family battling addiction for a while would know the signs, but others might not.
She also pointed out household items that could indicate use. Addicts don't always use needles, she said, but will heat the drug on tin foil to inhale the vapors. Shoelaces can be used as a tie-off when using intravenously, and burnt spoons, lighters for a non-smoker, unscrewed or broken pens, corners of baggies and pieces of cut straws can all be indicators.
"I found folded-up white pieces of paper," Glatfelter said, explaining that dealers used that material to wrap the drugs they sold to her son.
It's "nothing that would draw attention," she said, but "looking back, it all makes sense."
The most important tool is Narcan, Glatfelter said. It starts the respiratory system over and helps the brain to breathe until emergency services arrive. Not One More provides the overdose kits for free.
"Every minute counts," she said.